WV woman saves neighbor’s life after overdose

Journal photo by Jenni Vincent South Berkeley resident Kathy Williams put her training provided by Dr. John Aldis to good use recently when she successfully administered naloxone to a neighbor who would have otherwise died as a result of a heroin overdose.
Journal photo by Jenni Vincent South Berkeley resident Kathy Williams put her training provided by Dr. John Aldis to good use recently when she successfully administered naloxone to a neighbor who would have otherwise died as a result of a heroin overdose.
Journal photo by Jenni Vincent
South Berkeley resident Kathy Williams put her training provided by Dr. John Aldis to good use recently when she successfully administered naloxone to a neighbor who would have otherwise died as a result of a heroin overdose.

MARTINSBURG, W.Va. — Kathy Williams knows heroin isn’t uncommon locally, and that it’s also being used in the South Berkeley community where she lives with her husband and family.

Since she loves the area and is also sympathetic to the plight of addicts, Williams wanted to be prepared to help anyone who might be having a heroin overdose.

“The way things are today, you just don’t know who is using heroin or when there might be an overdose, so learning more about Narcan – and how to administer it -seemed like the right thing to do,” she said.

“If I never used that training it would have been all right, but just helping one person would mean the world to that individual and their family,” Williams said.

She recently got her chance unexpectedly, one day last month when a woman she didn’t even know burst into her home pleading for help with a man who’d overdosed on heroin.

Williams, who had been trained to administer the anti-opioid drug naloxone (also known by its commercial name Narcan), didn’t have time to think. She acted on instinct by grabbing the kit she’d need, then running a short distance to the spot where her neighbor was already in bad shape.

“I don’t remember a lot, because it was kind of like a dream – except you know you have to do something. When she came into my house I was in my bedroom watching TV, but now I don’t even know what show was on. She might have knocked and I just didn’t hear, but in her state of mind she just panicked about getting help. She just came bursting in and wanted to know if I had my medicine because her friend was overdosing,” Williams said.

“And that’s when everything happened, and I just grabbed it out of my purse. I don’t remember much else, except that I’d run out of my shoes trying to get to him and how much I was shaking when I got there,” she said, pointing to the corner of a nearby porch just three houses away.

Finding her neighbor, lying in the driveway, is something she’ll never forget.

“His arms were already blue there was a bluish, gray tint to him kind of like if you take your finger and cut off the oxygen to it and it starts turning colors, well that’s what his body was doing. His body was getting no oxygen because the overdose was shutting off his oxygen because his breathing was slowed down. Soon your heart rate goes down and then…” Williams said without finishing her sentence and looking down as she gestured toward the neighbor’s house.

Naloxone reverse overdoses

High doses of opioids, such as heroin, can cause reduce lung function and also result in slow, shallow breathing – even respiratory depression – that can be life threatening, according to medical experts.

An opioid antagonist, naloxone can be used to counter the effects of an overdose of heroin, morphine or other opioid prescription drugs if it is administered in time, according to medical experts.

State law, which formerly allowed only EMS personnel to administer it in emergency situations, has changed.

It is now legal for others- including police, firefighters and other emergency responders as well as family members of drug addicts – to can carry it.

However, real life is much different than a class, according to Williams, who said it took a couple of seconds to administer the first dose and even then she wasn’t sure how much he’d received.

She followed up with a second dose, and waited “what seemed like an eternity” to see it she’d gotten to him in time.

“It’s not like you see on TV where a person just automatically comes back to life. It takes a few minutes, and that seems like forever because you are hoping against hope that this person didn’t die,” Williams said.

“Right as the paramedics were pulling in driveway is when his eyes started flickering,” she said.

“A person in this condition doesn’t come back as quick as they went down. But it really shocked me how easily he came out of it in the end, even though it took a little bit,” Williams said.

Local training helps save lives

Although prescription pills used to be the local drug of choice, heroin is now the local favorite because it is cheaper and more readily available, she said.

“There’s a reason we’re known as ‘little Baltimore,’ and then we’ve also got the heroin highway, and it’s all about how much heroin is here. And I don’t see that changing any time soon,” said Williams, shaking her head as she recalled a former close friend who is now serving jail time in a neighboring state after having become addicted to heroin.

That local availability was a big part of the reason Williams took a class offered locally by Dr. John Aldis – an hour-long session that trains people how to use naloxone, gives them a prescription and also the nasal atomizer used to administer it.

After completing the training, which included lots of information on how simply naloxone can reverse a heroin overdose, Williams began telling others that she had it and was available if needed.

“When I saw my neighbors after that I told them to call me if they thought I could do something before the 911 responders could get there for a heroin overdose. It takes a paramedic at least 5 to 10 minutes to get here, so that could be a matter of life or death,” she recalled.

Her quick thinking paid off, because paramedics on the scene said the man would not have been alive by the time they reached him her administering the naloxone was the difference between life and death in this situation, Williams said.

“He’d just been overdosing too long,” she said.

Determined to help addicts live 

Blushing a little, Williams said some people have called her a hero but that’s not how she sees it.

“An addict is a person, and is someone’s son or daughter. Just because they’ve gotten messed up with drugs doesn’t mean they deserve to die especially if there is something that can be done to save their life. I think this is pretty much the same thing as having CPR training so you can help someone who’s having a heart attack. You don’t think about their character or if they deserve to live, you just do it,” she said.

It’s become a personal campaign since then – one that includes handing out fliers (she keeps them in her purse and van) about Aldis’ class to other people, as well as asking store owners to display it, Williams said.

She still has flashbacks to that fateful day, but not in a bad way.

“I just kind of think about how it went, and how it could have gone if I hadn’t had the training. And it has lit this fire in me to get the word about naloxone out,” Williams said with a smile.

Watching as her children enjoyed an after school snack, Williams said she plans to tell them about the dangers of drugs – particularly that not ever overdose has a happy ending. They were home when this one happened, but a friend came into the house -unbeknownst to her- to stay with them as Williams rushed outside to save a life.

“I didn’t even have time to think about that because I had to focus on getting to him. But I really appreciate what she did because I wouldn’t have wanted them there. Believe me, they will know about drugs and addiction when the time is right,” she said.

Interested individuals can sign up for the weekly class – which is free, open to the public and held each Friday beginning at 6 p.m. – by calling the receptionist at Callahan Counseling Services (1020 Winchester Ave., Martinsburg) at 304-886-4118.

Staff writer Jenni Vincent can be reached at 304-263-8931, ext. 131, or www.twitter.com/jennivincentwv.

To read more from The Journal, subscribe here.

Total
0
Shares
Related Posts